February 1, 2008
F.D.A. Finds Increase in Suicide Symptoms for Patients Using Seizure Medications
By GARDINER HARRIS and BENEDICT CAREY
Drugs for epilepsy, bipolar illness and mood problems double the risks of suicidal thoughts and behavior, and patients taking them should be watched for sudden behavioral changes, drug regulators have said.
The increased risks, while double in relative terms, are small. The Food and Drug Administration undertook a combined analysis of 199 clinical trials with 43,892 patients and found 4 suicides and 105 reports of suicidal symptoms among the 27,863 patients who were given the drugs compared to no suicides and 35 reports of suicidal symptoms among the 16,029 patients treated with placebos.
Taken together, the risk of suicidal thoughts and behavior was 0.43 percent for those on drug therapy and 0.22 percent for those given placebos.
These medications are primarily used to help epileptics control seizures and to calm the surges in energy and mood that, along with bouts of depression, characterize bipolar disorder. The drugs, which include Depakote, Lamictal, Topamax, Keppra, Lyrica and Neurontin, are sometimes prescribed for chronic pain and headaches, as well.
Doctors said Thursday that the increased risk did not outweigh the benefits of the drugs.
“What’s really important to say is that bipolar disorder is very difficult to treat, the burden is enormous, and these medications help keep people free of mood and anxiety symptoms and allow them to function,” said Andrew A. Nierenberg, medical director of the bipolar clinic and research program at Massachusetts General Hospital.
The increased risks began as early as the first week of therapy and never seemed to leave, the drug agency said. The risks were higher among epileptics than among those given the drugs for psychiatric or other problems.
The agency will convene a panel of experts to discuss the findings and add risk information to the drug labels.
A spokeswoman for the agency, Sandy Walsh, said she could not comment on the label changes. “Those discussions will take place between the F.D.A. and the drug manufacturers,” Ms. Walsh said.
She said all anticonvulsant drugs had increased risk of suicidal symptoms, meaning each would have similar warnings.
A spokesman for Pfizer, Jack Cox, said its review of Neurontin and Lyrica found “no evidence of an increased risk of suicide-related events in either product.”
A spokeswoman for GlaxoSmithKline, Mary Anne Rhyne, said its analysis of clinical trials of Lamictal found “general trends that were similar to those seen in the F.D.A. analysis.”
Laureen M. Cassidy, a spokeswoman for Abbott, which makes Depakote, said, “This is important information for care-givers to monitor patients, but this shouldn’t change how epilepsy is treated.”
The new finding, a result of a two-year study, is a coda to the finding three years ago that antidepressants also doubled the risks of suicidal symptoms. With antidepressants, the risks of suicidal symptoms, rose to 4 percent for children and teenagers compared to 2 percent among those given placebos, risks 10 times higher than those found in the trials of anticonvulsants.
The agency, in a major change for experimental medicines, requires drug makers to study closely whether patients become suicidal in clinical trials of different medicines.
The finding on antidepressants led to a label warning that many psychiatrists say has caused more harm than good by dissuading some patients from finding needed care.
Ann Marie Thomson, of Lindenhurst, N.Y., said her husband, Peter, was prescribed Keppra in 2002 for a seizure disorder. Within days, Mr. Thomson became moody and violent, Ms. Thomson said, and when he stopped taking the drug, his behavior and mood immediately improved.
Dr. Cynthia Harden, a professor of neurology at Weill Cornell Medical College, said she would monitor her epilepsy patients taking the drugs more closely but would not end their treatment.
“The consequences of seizures are dire,” Dr. Harden said. “There’s a risk of injury, even brain injury from a prolonged seizure, a loss of awareness and tremendous anxiety as these episodes can come without warning. It’s a very difficult illness to live with, and these drugs are well worth trying.”